main article image
(rawpixel/Unsplash)

This Popular Supplement Could Be to Blame For a Newborn's Horrifying Withdrawal Symptoms

LEAH ROCKETTO, BUSINESS INSIDER
8 NOV 2018

A mum's newborn is suffering withdrawal symptoms and, according to a new case report in the journal Pediatrics, doctors think the plant-based supplement kratom may be to blame.

 

According to CNN, the case report examines a woman who had reportedly used oxycodone for almost a decade but said she was two years sober at the time of her pregnancy.

So doctors were surprised when, according to the New England Journal of Medicine, the baby started showing withdrawal symptoms 33 hours after birth.

According to CNN, the baby was, "jittery, screaming and requiring an infusion of morphine to stay alive."

Doctors tested both the mother and child for oxycodone and other opioids, but found no traces of these drugs in their urine. When asked if she used any substance during pregnancy, the woman denied using anything – legal or otherwise.

Her husband, however, told doctors she drank kratom tea to treat withdrawal symptoms. Because kratom was the only potential substance in her system, doctors thought it may have been the cause of the child's symptoms.

Kratom has been known to help with opioid withdrawal symptoms

Kratom is a psychoactive drug derived from the leaves of Mitragyna speciosa. The widely-available supplement taps into some of the same brain receptors as opioids.

As a result, many people recovering from drug dependency use it as a way to wean themselves of deadly drugs.

 

Some experts, including doctors, have praised the potential of kratom to help with addiction.

In an October congressional briefing hosted by the American Kratom Association, Margaret Smith Chisolm, an associate professor of psychiatry and behavioural sciences at Johns Hopkins, submitted a statement lauding the positive impact the supplement has had on her son, who suffers from opioid use disorder.

"I am actually terrified about the possibility of a kratom ban and its effects on my own son and family," she wrote. "After four years of languishing (two prior to buprenorphine treatment, and two during buprenorphine treatment), my son is finally beginning to flourish.

Kratom is his lifeline. Without that, he will be at high risk of illicit drug use, overdose, and death – as will thousands of others in this country."

Despite the pros, kratom comes with some potentially deadly side effects

As an unregulated supplement, it is impossible to verify what pills labelled as "kratom" actually contain. This lack of regulation may have contributed to kratom being linked to a salmonella outbreak this past March.

A report from the Centers for Disease Control and Prevention (CDC) found that roughly 660 calls were made to US Poison centres between 2010 and 2015 to report kratom poisoning.

The report noted that yearly calls increased from 26 in 2010 to 263 in 2015.

The American Addictions Center lists anorexia, constipation, insomnia, and liver and kidney failure as risks associated with long-term kratom use.

It is clear that more research needs to be done. For now, as CNN reports, experts are urging people to take caution and avoid kratom when pregnant.

This article was originally published by Business Insider.

More from Business Insider: